Iowa, 2017Flash Flooding and Hail in Iowa, May 15, 2017
May 15, 2017 · NWS DMX · 51 events in 12 counties and zones
During the day on the 15th, much of Iowa found itself firmly in the warm sector with a warm front/stationary front eventually settling across northern Iowa. Temperatures reached the upper 80s along with dew points in the mid to upper 60s, helping fuel MUCAPE values in excess of 2000 J/kg.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $209,000
- Crop damage
- None recorded
- Events
- 51
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the day on the 15th, much of Iowa found itself firmly in the warm sector with a warm front/stationary front eventually settling across northern Iowa. Temperatures reached the upper 80s along with dew points in the mid to upper 60s, helping fuel MUCAPE values in excess of 2000 J/kg. Effective bulk shear was generally marginally supportive to supportive in the 25-45 kt range. Isolated storms initiated during the afternoon, eventually leading way to strong more widespread storms in the evening hours that resulted in primarily severe hail. In addition to the severe hail, a handful of thunderstorm damage, severe wind gusts, and even localized flash flooding were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 15, 11:43 AM CST, 24 minutes earlier.
Area forecast discussion, May 15, 11:43 AM CST, 24 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1243 PM CDT Mon May 15 2017
.UPDATE...
Issued at 1124 AM CDT Mon May 15 2017
Made some adjustments of afternoon highs northwest...though may
need to lower further and farther south this afternoon. Convective
complex still holding together but as of yet not appreciably organized.
Expecting instability to increase along the warm frontal boundary...and
as south/southwest outflow enhances temperature gradient this afternoon
...should see convection begin to ramp up again. Depending on
timing...more favored areas may end up generally east of
I35...though for now will not discount some stronger convection
west of that line. Temperatures over the south should continue to
reach the mid to upper 80s as some clouds are now filling in
across the region due to heating and greater instability. /rev
&&
.SHORT TERM.../Today through Tonight/
Issued at 420 AM CDT Mon May 15 2017
Shortwave over southwest South Dakota and northwest Nebraska will
continue to ride the upper level ridge and move into Iowa later
this morning. Currently projection reaches the far western
forecast area b/t 13-15z and then across the rest of the CWA b/t
16z to 22z. Storms will mainly be north of Highway 30 to the
Minnesota border but have chances going for a few hours south to
include the DSM Metro around midday into the early afternoon. This
first shortwave should quickly move east and allow for
instability to build into the northern portions of the state,
which will be the focus for severe weather potential tonight.
Further south, strong capping inversion remains intact today into
tonight and have low confidence with any storms making it through
the cap and thus kept the forecast dry.
The warm front is expected to to drape across southern Minnesota and
possibly as far south into northern Iowa but certainly will be the
focus for redevelopment and severe weather potential later tonight
into Tuesday morning as the LLJ increasing. Surface dew points
increase throughout the day and by this evening are likely to be in
the middle to upper 60s across northern Iowa. Even if the surface
CAPE increases to 1500 to 2000 J/kg along and south of the front,
providing a decent gradient in far northern Iowa. Plus, steep mid-
level lapse rates of 7.5-8 C/km should aid in the instability. LCL
heights range around 500-1000m by around 06z Tuesday and good low
level (0-0.5km and 0-1km) helicity in northern Iowa by this time.
Deep layer shear is adequate for convection sustainability with low
level shear (0-1km and 0-3km) range from 25-35 knots and 30-45 knots
respectively providing a tornado threat, especially near the
boundary. The main question is where the boundary ends up stalling
out, northern Iowa or well into southern Minnesota. The odds are
leaning towards southern Minnesota with decent cyclonic flow into
the state to push it north.
.LONG TERM.../Tuesday through Sunday/
Issued at 420 AM CDT Mon May 15 2017
Longer term generally dominated by mean trof in the western United
States and southwest flow aloft over the Midwest including Iowa.
The forecast area will be well within the warm sector on Tuesday
with temperatures once again from 85 to 90 degrees in most
locations. Soundings indicate a relatively strong cap in place
which should limit any convection during the day. Surface front
approaches western Iowa by late in the day with strong low level
flow proceeding this front. Showers and thunderstorms are expected
to develop and spread across western and northern Iowa on Tuesday
night with some severe weather threat given the good instability
and relatively strong shear. In addition, some localized heavy
rainfall remains possible given the relatively high PWATS.
Wednesday continues to be problematic in terms of severe weather
potential as shortwave approaches the state. Wind fields will be
strong although somewhat unidirectional with strong south to
southwest flow. Ongoing convection will likely limit instability
in western Iowa, however this become less of a concern farther
east. There still appears to be a decent threat of severe
convection in central and eastern portions of the forecast area,
especially if convection remains limited through midday. All modes
still appear possible at this point but will continue to monitor
for additional clues to extent of any severe weather. Heavy
rainfall will continue to be possible in the northwest third of
the forecast area with a deformation area developing by
afternoon on what should already be saturated soil from previous
convection.
There will be a break in activity on Thursday prior to the arrival
of the next system. Current indications are that the bulk of
instability may remain just south of Iowa along with the threat of
severe weather. However, strong lift across the state along with
ample moisture flowing northward may lead to moderate to heavy
rainfall into central Iowa. This will have to be monitored
closely, especially if the initial system produces heavy rainfall
in the forecast area. It appears that the prolonged period of
showers and a few storms will eventually end by Sunday as the axis
of the western trof swings through the Midwest. Temperatures will
also be much cooler into the weekend with the clouds and pcpn.
&&
.AVIATION.../For the 18Z TAFS through 18Z Tuesday afternoon/
Issued at 1243 PM CDT Mon May 15 2017
Concerns this period include ongoing convection...potential
redevelopment tonight and to a lesser extent clouds and winds.
Current cluster of storms over central Iowa is moving east along
the warm front and beginning to show greater organization...expect
trend to continue through 23z prior to exiting the area to the
east. Potential for some svr storms...though may pass between TAF
sites. KALO and KMCW still have a chance for some storms as areal
coverage increases somewhat over the north...though confidence
remains limited. Have included VCTS for now. Convection should
bypass the far south sites KDSM/KOTM and with only small chances
left at KFOD for now. Convection may redevelop aft 06z
west/northeast of area...but will need to monitor. /rev
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
UPDATE...REV
SHORT TERM...Podrazik
LONG TERM...Cogil
AVIATION...REV
Hazardous weather outlook, May 15, 8:32 AM CST, 3 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
932 AM CDT Mon May 15 2017
IAZ004>007-015>017-023>028-033>039-046>050-161445-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Greene-Boone-Story-
Marshall-Tama-
932 AM CDT Mon May 15 2017
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...Today and tonight
Thunderstorms are expected this morning through early evening
developing over northwest Iowa then moving east southeast through
mainly over western portions of the outlook area the afternoon
and evening hours. There is an enhanced risk of severe storms
north of Highway 20 from Kossuth County eastward. There is a
slight risk of severe storms generally north of Highway 30.
These storms may be capable of producing large hail, damaging
winds and an isolated tornado. Brief heavy rainfall will also be
possible through this evening.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
The threat for storms will return Tuesday night into Wednesday
night. A few severe storms will be possible on Tuesday night with
large hail and damaging winds mainly over the northwest half of
the outlook area. Additional thunderstorms are expected on
Wednesday into Wednesday evening, however the threat for severe
weather has not been determined. Heavy rainfall will remain
possible during this time which may lead to significant river
rises or even some localized flash flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon into this evening
and again Tuesday night.
IAZ044-045-057>062-070>075-081>086-092>097-161445-
Crawford-Carroll-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-
Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-
Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
932 AM CDT Mon May 15 2017
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...Today and tonight
Scattered thunderstorms are expected later today into tonight.
These storms may be capable of producing large hail, damaging
winds and an isolated tornado. Localized heavy rain will also be
possible through tonight.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
The threat for storms will return Tuesday night into Wednesday
night. A few severe storms will be possible on Tuesday night with
large hail and damaging winds. Additional thunderstorms are
expected on Wednesday into Wednesday evening, however the threat
for severe weather has not been determined. Heavy rainfall will
remain possible during this time which may lead to significant
river rises or even some localized flash flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon into this evening
and again Tuesday night.
REV
In the hours before
Special weather statement, May 15, 11:19 AM CST, 48 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1219 PM CDT MON MAY 15 2017
IAZ035-036-046-047-151815-
Hamilton IA-Boone IA-Greene IA-Webster IA-
1219 PM CDT MON MAY 15 2017
...STRONG STORMS MOVING THROUGH GREENE COUNTY...
At 1216 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Jefferson, moving northeast at 35 mph.
Dime size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Webster City, Gowrie, Dayton, Stratford, Stanhope, Lehigh, Duncombe,
Churdan, Harcourt, Paton, Kamrar, Boxholm, Woolstock, Dana, Woodman
Hollow State Park, Dolliver Memorial State Park, Webster City
Municipal Airport and Brushy Creek St Recreation Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Des Moines.
&&
LAT...LON 4221 9445 4221 9440 4224 9440 4256 9391
4256 9382 4236 9357 4202 9446 4215 9454
TIME...MOT...LOC 1716Z 236DEG 40KT 4214 9441
BoksaEvent by event
33 hail, 14 thunderstorm wind, 2 flash flood, 1 lightning, 1 heavy rain. Local standard time, as filed.
Hail, Webster
- When
- May 15, 12:07 PM CST
- Where
- Webster County, 2.07 mi S of Dayton
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.240, -94.070
Trained spotter reported half dollar sized hail. Similar hail reported near Harcourt as well. This is a delayed report, time estimated by radar.
Hail, Webster
- When
- May 15, 12:10 PM CST
- Where
- Webster County, 3.92 mi SE of Dayton
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.235, -94.010
Hail, Hamilton
- When
- May 15, 12:30 PM CST
- Where
- Hamilton County, 0.69 mi N of Stanhope
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.290, -93.800
Trained spotter reported nickel sized hail.
Hail, Hamilton
- When
- May 15, 12:42 PM CST
- Where
- Hamilton County, 0.51 mi E of Jewell
- Measured
- 1.5 in hail
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 42.300, -93.640
Coop observer reported up to ping pong ball sized hail covering the ground in west Jewell. Time estimated by radar.
Hail, Hamilton
- When
- May 15, 12:54 PM CST
- Where
- Hamilton County, 0.69 mi S of Ellsworth
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.310, -93.580
Public reported quarter sized hail.
Hail, Worth
- When
- May 15, 2:33 PM CST
- Where
- Worth County, 2.86 mi ESE of Tenold
- Measured
- 0.75 in hail
- Reported by
- Storm Chaser
- Coordinates
- 43.400, -93.350
Storm chaser reported penny sized hail.
Hail, Kossuth
- When
- May 15, 3:30 PM CST
- Where
- Kossuth County, Wesley
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.080, -94.000
Thunderstorm Wind, Hancock
- When
- May 15, 3:51 PM CST
- Where
- Hancock County, 3.8 mi ENE of Denhart
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.990, -93.810
Trained spotter reported 60 mph wind gusts along with penny sized hail and small tree branches down. This is a delayed report and time estimated by radar.
Thunderstorm Wind, Hancock
- When
- May 15, 4:00 PM CST
- Where
- Hancock County, 3.1 mi SE of Britt
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 43.067, -93.778
A power pole was reported down.
Hail, Humboldt
- When
- May 15, 4:01 PM CST
- Where
- Humboldt County, 0.51 mi W of Gilmore
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 42.730, -94.440
Public reported quarter sized hail via social media. This is a delayed report.
Hail, Cerro Gordo
- When
- May 15, 4:15 PM CST
- Where
- Cerro Gordo County, 0.98 mi ESE of Central Hgts
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.145, -93.261
Hail, Humboldt
- When
- May 15, 4:23 PM CST to 4:28 PM CST
- Where
- Humboldt County, 5.07 mi SSW of Renwick Muni Arpt
- Measured
- 1.75 in hail
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 42.750, -93.980
Trained spotter reported golf ball sized hail, and that it has been hailing for the past 5-10 minutes.
Hail, Hancock
- When
- May 15, 4:25 PM CST
- Where
- Hancock County, 6.18 mi E of Goodell
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.929, -93.499
Trained spotter reported quarter sized hail. Time estimated via radar.
Hail, Humboldt
- When
- May 15, 4:28 PM CST
- Where
- Humboldt County, 4.68 mi NW of Thor
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.732, -94.110
Trained spotter reported quarter sized hail 6 miles east of Humboldt along Highway 3.
Hail, Humboldt
- When
- May 15, 4:30 PM CST
- Where
- Humboldt County, 0.69 mi N of Thor
- Measured
- 2.5 in hail
- Property damage
- $50,000
- Reported by
- Social Media
- Coordinates
- 42.690, -94.050
Public reported just smaller than baseball sized hail. This is a delayed report, and from social media. Many car windows broken at a school event.
Lightning, Cerro Gordo
- When
- May 15, 4:32 PM CST
- Where
- Cerro Gordo County, 0.79 mi N of Clear Lake
- Property damage
- $15,000
- Reported by
- Newspaper
- Coordinates
- 43.142, -93.380
The fire is was caused by a lightning strike to the home that energized a telephone line and spread to roofing materials and insulation. Smoke was initially reported in the attic and flames on the roof line.
Hail, Wright
- When
- May 15, 4:37 PM CST
- Where
- Wright County, Goldfield
- Measured
- 2.5 in hail
- Property damage
- $20,000
- Reported by
- Trained Spotter
- Coordinates
- 42.730, -93.920
Trained spotter reported hail just under baseball in size. Time estimated by radar and report included a picture of the hail alongside a ruler.
Hail, Wright
- When
- May 15, 4:38 PM CST
- Where
- Wright County, Eagle Grove
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.670, -93.900
Trained spotter reported golf ball sized hail.
Hail, Cerro Gordo
- When
- May 15, 4:44 PM CST
- Where
- Cerro Gordo County, 1.22 mi NE of Thornton
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.960, -93.360
Trained spotter reported quarter sized hail.
Hail, Wright
- When
- May 15, 4:48 PM CST
- Where
- Wright County, 0.69 mi N of Goldfield
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 42.740, -93.920
Public reported golf ball sized hail.
Thunderstorm Wind, Franklin
- When
- May 15, 4:49 PM CST
- Where
- Franklin County, 3.34 mi WNW of Chapin
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 42.890, -93.290
Emergency manager reported 4 to 5 inch diameter trees blown half way to the ground.
Thunderstorm Wind, Franklin
- When
- May 15, 4:49 PM CST
- Where
- Franklin County, 0.86 mi SW of Sheffield
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 42.890, -93.210
Trained spotter reported a number of large tree limbs down and at least one power line down. Most of the damage seemed to be confined to the west side of town. Time estimated by radar.
Thunderstorm Wind, Franklin
- When
- May 15, 4:50 PM CST
- Where
- Franklin County, 1.23 mi SW of Sheffield
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 42.890, -93.220
Media relayed report of six inch trees downed in town. Report came via social media and is a delayed report.
Heavy Rain, Butler
- When
- May 15, 5:00 PM CST to 6:30 PM CST
- Where
- Butler County, Greene
- Reported by
- Trained Spotter
- Coordinates
- 42.900, -92.800
Trained spotter reported heavy rainfall of 1.6 inches along with hail around dime size or smaller.
Hail, Wright
- When
- May 15, 5:01 PM CST
- Where
- Wright County, 0.69 mi S of Clarion
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.720, -93.730
Trained spotter reported nickel sized hail at the Iowa Specialty Hospital. Power reported out at the time as well.
Hail, Cerro Gordo
- When
- May 15, 5:04 PM CST
- Where
- Cerro Gordo County, 1.67 mi ESE of Dougherty
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 42.920, -93.040
Public reported to our Facebook page quarter sized hail. This is a delayed report and time estimated by radar.
Hail, Franklin
- When
- May 15, 5:14 PM CST
- Where
- Franklin County, 3.77 mi SSW of Alexander
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 42.750, -93.500
Emergency manager reported quarter sized hail.
Thunderstorm Wind, Cerro Gordo
- When
- May 15, 5:15 PM CST
- Where
- Cerro Gordo County, Rockwell
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 42.980, -93.180
Major tree damage reported in the area with large limbs down.
Hail, Franklin
- When
- May 15, 5:16 PM CST
- Where
- Franklin County, 3.49 mi S of Alexander
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.750, -93.480
Trained spotter reported half dollar sized hail. This is a delayed report.
Flash Flood, Cerro Gordo
- When
- May 15, 5:17 PM CST to 11:00 PM CST
- Where
- Cerro Gordo County, 0.57 mi W of Swaledale to 0.6 mi W of Swaledale
- Cause
- Heavy Rain
- Reported by
- Storm Chaser
- Coordinates
- 42.979, -93.341
Storm chaser reported 2 feet of fast rushing water has completely washed out Indigo Ave 1 mile south of Cerro Gordo County road B60 in Pleasant Valley Township along the upper reaches of the West Ford Cedar River. Water is moving swiftly and white capping over the roadway. Rain and small hail ongoing at the time of the report as well.
Thunderstorm Wind, Bremer
- When
- May 15, 5:20 PM CST
- Where
- Bremer County, 1.47 mi SSW of Plainfield
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.830, -92.540
The Plainfield IDOT RWIS along Highway 218 recorded a 59 mph wind gust.
Thunderstorm Wind, Bremer
- When
- May 15, 5:28 PM CST
- Where
- Bremer County, 0.86 mi SW of Plainfield
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.840, -92.540
Trained spotter estimated 60-70 mph wind gusts, along with 4-6 inch diameter tree branches broken off.
Hail, Franklin
- When
- May 15, 5:30 PM CST
- Where
- Franklin County, 0.86 mi SE of Latimer
- Measured
- 1.75 in hail
- Reported by
- Social Media
- Coordinates
- 42.760, -93.360
Public reported golf ball sized hail via social media.
Thunderstorm Wind, Bremer
- When
- May 15, 5:30 PM CST
- Where
- Bremer County, 1.47 mi SSW of Plainfield
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.830, -92.540
The Plainfield IDOT RWIS along Highway 218 recorded a 68 mph wind gust.
Thunderstorm Wind, Franklin
- When
- May 15, 5:35 PM CST
- Where
- Franklin County, 0.69 mi S of Hampton
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Social Media
- Coordinates
- 42.740, -93.200
Public reported traffic poles downed and roof damage. Reported via social media.
Hail, Franklin
- When
- May 15, 5:38 PM CST
- Where
- Franklin County, 0.69 mi S of Hampton
- Measured
- 1.25 in hail
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 42.740, -93.200
Public reported half dollar sized hail along with tree limbs up to 6 inches in diameter broken off.
Thunderstorm Wind, Franklin
- When
- May 15, 5:40 PM CST
- Where
- Franklin County, 0.86 mi SW of Hampton
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.740, -93.210
Public reported 6 inch tree branches down and some dime to quarter sized hail, and was getting bigger at the time.
Hail, Franklin
- When
- May 15, 5:42 PM CST
- Where
- Franklin County, 0.86 mi SW of Hampton
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.740, -93.210
Public reported some hail slightly larger than quarters.
Thunderstorm Wind, Bremer
- When
- May 15, 5:44 PM CST
- Where
- Bremer County, 0.86 mi NW of Tripoli
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 42.810, -92.260
KWWL shared a public image of a downed tree in Tripoli due to strong winds. Time estimated via radar.
Hail, Franklin
- When
- May 15, 5:45 PM CST
- Where
- Franklin County, 0.69 mi S of Hampton
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 42.740, -93.200
KLMJ/KQCR-FM radio in Hampton reported quarter sized hail.
Hail, Franklin
- When
- May 15, 5:50 PM CST
- Where
- Franklin County, 0.69 mi S of Hansell
- Measured
- 1.5 in hail
- Property damage
- $5,000
- Reported by
- Social Media
- Coordinates
- 42.760, -93.100
Public reported and shared a picture of ping pong ball sized hail onto our Facebook page. This is a delayed report and time is estimated by radar. Report from social media.
Hail, Butler
- When
- May 15, 6:05 PM CST
- Where
- Butler County, Dumont
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 42.750, -92.970
Quarter sized hail was reported and picture on KWWL's Facebook page. This is a delayed report and time estimated from radar.
Flash Flood, Hancock
- When
- May 15, 6:30 PM CST to 11:00 PM CST
- Where
- Hancock County, 4.1 mi NE of Goodell to 4.3 mi NE of Goodell
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 42.960, -93.560
Trained spotter reported that Vail Ave was washed out just south of 140th st.
Thunderstorm Wind, Bremer
- When
- May 15, 6:42 PM CST
- Where
- Bremer County, 0.51 mi W of Tripoli
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 42.800, -92.260
Broadcast media reported that a two foot diameter tree was snapped.
Thunderstorm Wind, Bremer
- When
- May 15, 6:43 PM CST
- Where
- Bremer County, 0.86 mi NW of Tripoli
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 42.810, -92.260
Emergency manager reported downed limbs, at least two taking down power lines, unhealthy trees blown over, and power outage of about 30 minutes. This is a delayed report.
Hail, Kossuth
- When
- May 15, 10:08 PM CST
- Where
- Kossuth County, 3.45 mi N of German Vly
- Measured
- 1.25 in hail
- Reported by
- Law Enforcement
- Coordinates
- 43.330, -94.030
Law enforcement/dispatch relayed reports of half dollar sized hail SE of Lakota at the intersection of 220th Ave and 390th St.
Hail, Kossuth
- When
- May 15, 10:15 PM CST
- Where
- Kossuth County, 2.47 mi SSE of Stevens
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 43.400, -93.974
Buffalo Center fire department reported quarter size hail. Time estimated from radar.
Hail, Winnebago
- When
- May 15, 10:15 PM CST
- Where
- Winnebago County, 1.43 mi N of Buffalo Center
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 43.401, -93.954
Buffalo Center fire department reported quarter sized hail. Time estimated from radar.
Hail, Kossuth
- When
- May 15, 10:45 PM CST
- Where
- Kossuth County, 2.11 mi NNW of Buffalo Center
- Measured
- 1.75 in hail
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 43.406, -93.972
Mainly quarter sized hail with a few as large as golf balls.
Hail, Winnebago
- When
- May 15, 10:50 PM CST
- Where
- Winnebago County, 0.55 mi NNE of Buffalo Center
- Measured
- 1.5 in hail
- Property damage
- $2,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 43.388, -93.947
Buffalo Center fire department reported ping pong ball sized hail. Time estimated from radar.
Hail, Winnebago
- When
- May 15, 10:59 PM CST
- Where
- Winnebago County, 0.45 mi E of Rake
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.480, -93.921
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Iowa, May 15, 2017$905,000 · EF0 · 34 events
- Hail and Lightning Strikes in Minnesota, May 15 to 16, 2017$475,000 · 1.75 in hail · 10 events
- Hail and Damaging Winds in Wisconsin, May 15, 2017$378,000 · 59 kt wind · 14 events
- Hail and Damaging Winds in Nebraska, May 15, 2017$75,000 · 1 in hail · 13 events
- Damaging Winds in South Dakota, May 15, 20171 injured · $60,000 · 65 kt wind · 4 events
- Hail and Damaging Winds in Texas, May 15, 20172.75 in hail · 39 events
- Lightning Strike in Wisconsin, May 15, 2017$60,000 · 1 event
- Hail and Damaging Winds in Wisconsin, May 15, 2017$14,000 · 2.5 in hail · 18 events
- Strong Wind in Massachusetts, May 15, 2017$23,000 · 6 events
- Damaging Wind in Kansas, May 15, 2017$25,000 · 56 kt wind · 1 event
- Flash Flood and Flood in Minnesota, May 15 to 16, 2017$10,000 · 1.5 in hail · 20 events
- Hail and Damaging Winds in Kansas, May 15, 20172.5 in hail · 18 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 693129, 698030, 693130, 693131, 693132, 693133, 698036, 693134, 698031, 693135, 698032, 693138, 693136, 693137, 693139, 695962, 693140, 693141, 693142, 693143, 693144, 693145, 693146, 693164, 693147, 693148, 693149, 698035, 693150, 693151, 693152, 693153, 693154, 693155, 693156, 693161, 693157, 693158, 693159, 693160, and more.